Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 1999, 4:44 AM CDT for Kingman County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 1999, 4:44 AM CDT (09:44 UTC)
- Expired
- Apr 5, 1999, 5:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KICT 050946 RRA SVRICT KSC095-051030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 444 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 AM CDT * AT 444 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF NORWICH...OR ABOUT 44 MILES WEST OF WICHITA...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORWICH MURDOCK HAIL UP TO DIME SIZE AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:50 AM CDT, 54 minutes earlier.
Area forecast discussion, Apr 5, 3:50 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 244 AM CDT MON APR 5 1999 MAIN CONCERN WILL BE LINE OF STORMS MOVING ACROSS THE CWA THIS MORNING. LINE SHOULD BE THOUGH MUCH OF CENTRAL KS BEFORE SUNRISE... SO WILL LIKELY HAVE TO BREAK THE TODAY PERIOD UP INTO A "THIS MORNING AND AFTN" WORDING. WILL ALSO GO AHEAD AND ADD THE "SOME MAY BE SEVERE" WORDING TO SE KS GROUPINGS. ALTHOUGH LINE WILL MOVE OUT OF THE AREA THIS MORNING...UPPER LVL COLD COOL WILL NOT SLIDE THROUGH UNTIL LATER THIS AFTN SO WILL CONTINUE A SMALL POP INTO THE AFTN HOURS AS LAPSE RATES STEEPEN IN RESPONSE TO THE COOLER TEMPS ALOFT. MODELS ARE IN CLOSE AGREEMENT WITH THIS SYSTEM AS IT MOVES THROUGH KS...AS WELL AS THE FINAL SYSTEM IN OUR TRILOGY OF STORMS SINCE LAST FRIDAY. CURRENT FORECAST LOOKS GOOD SO ONLY MINOR CHANGES EXPECTED. LOW IS PROGD TO BE IN IA BY 06Z TONIGHT...CHC OF LINGERING PCPN IN CENTRAL KS SEEMS LESS THAN 20 PERCENT SO WILL GO AHEAD AND REMOVE THEM FOR TONIGHT. DRIER AIR AND DOWNSLOPE WINDS SHOULD CLEAR SKIES NICELY ACROSS THE ENTIRE CWA. WEAK HIGH PRESSURE SLIDING ACROSS OK AND SOME UPPER LVL RIDGING WILL ALLOW FOR SUNNY SKIES ON TUE. FOR TUESDAY NIGHT WILL CONTINUE TO UNDERCUT GUIDANCE NUMBERS...MOISTURE APPEARS TO BE RETURNING A LITTLE TOO FAST...ALTHOUGH SOUTH WINDS WILL BE INCREASING (AT THE SFC AS WELL AS 850MB) IN RESPONSE TO THE STRENGTHENING LEE SIDE TROUGH...WHICH SHOULD KEEP US FROM COMPLETELY BOTTOMING OUT. ON WEDNESDAY...ITS DEJA VU ALL OVER AGAIN...CLDS INCREASE DURING THE AFTN AND ANOTHER CHC OF TSRA LATE WED NIGHT AS THE FINAL STORM SYSTEM (CURRENTLY COMING DOWN THE WEST COAST) MOVES OUT INTO THE PLAINS EARLY THURSDAY. NOONAN ICT 65 42 70 46 / 40 5 0 5 HUT 65 42 70 46 / 40 5 0 5 EWK 65 42 70 46 / 40 5 0 5 EQA 65 42 70 46 / 40 5 0 5 WLD 65 42 70 46 / 40 5 0 5 RSL 60 36 68 40 / 40 10 0 5 GBD 60 36 68 40 / 40 10 0 5 SLN 61 38 68 45 / 40 10 0 5 MPR 61 38 68 45 / 40 10 0 5 CFV 68 43 68 46 / 80 5 0 5 CNU 68 43 68 46 / 80 5 0 5 K88 68 43 68 46 / 80 5 0 5 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 51 min |
| Apr 5, 4:36 AM CDT | Tornado Warning | ICT | Harper | 39 min |
| Apr 5, 5:28 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Apr 5, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 5, 7:15 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Apr 5, 7:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| Apr 5, 7:45 AM CDT | Tornado Warning | ICT | Sedgwick | 30 min |
| Apr 5, 8:21 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Apr 5, 8:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 5, 9:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.